Bulletin of Mathematical Biology

, Volume 42, Issue 3, pp 305–325 | Cite as

Asymptotic method for peristaltic transport

  • M. C. Shen
  • S. M. Shim
  • A. M. Wu


The purpose of this paper is to justify an asymptotic method developed for the study of peristaltic transport in a tube of arbitrary cross section. Within the framework of long wave approximation, the three-dimensional nonlinear Navier-Stokes equations are reduced to a sequence of two-dimensional linear boundary value problems of Laplace and biharmonic operators. It is shown that, if a Reynolds number is less than some constant, the solution of the approximate equations is indeed an asymptotic approximation to the exact solution of the problem as the ratio of the maximum radius of the tube to the wave length of the peristaltic motion of the wall tends to zero, and the error estimates are expressed inL 2 norms. Furthermore, under the same condition the exact solution is shown to be unique and stable under arbitrary perturbation of spatially periodic disturbance. Application of the stability condition to peristaltic transport in a tube of circular cross section is given.


Tube Wall Asymptotic Approximation Circular Cross Section Asymptotic Method Maximum Radius 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Friedman, A. 1969.Partial Differential Equations, New York: Holt, Rinehart and Winston.Google Scholar
  2. Fung, Y. C. and C. S. Yih. 1968. “Peristaltic Transport.”J. Appl. Mech.,37, 901–915.Google Scholar
  3. Jaffrin, M. Y. and A. H. Shapiro. 1971.Annual Review of Fluid Mechanics. Palo Alto: Annual Reviews.Google Scholar
  4. Joseph, D. D. 1976.Stability of Fluid Motions I. New York: Springer-Verlag.Google Scholar
  5. Ladyzhenskaya, O. A. 1969.The Mathematical Theory of Viscous Incompressible Flow. New York: Gordon and Breach.Google Scholar
  6. Liron, N. 1976. “On Peristaltic Flow and Its Efficiency.”Bull. Math. Biol.,38, 573–596.MATHMathSciNetGoogle Scholar
  7. Mittra, T. K. and S. N. Prasad. 1974. “Interaction of Peristaltic Motion with Poiseville Flow.”Bull. Math. Biol.,36, 127–144.MATHGoogle Scholar
  8. Shapiro, A. S., M. Jaffrin and S. L. Weinberg. 1968. “Peristaltic Pumping with Long Wavelength at Low Reynolds Numbers.”J. Fluid Mech.,37, 799–825.CrossRefGoogle Scholar
  9. Shen, M. C. and S. M. Shih 1978. “Comments on Asymptotic Theory for Peristaltic Transport in a Tube of Arbitrary Cross Section.”Phys. Fluids,21, 1663–1664.MATHCrossRefGoogle Scholar
  10. and —. 1974. “Asymptotic Nonlinear Wave Motion of a Viscous Fluid in an Inclined Channel of Arbitrary Cross Section.”Phys. Fluids,17, 280–286.MATHCrossRefGoogle Scholar
  11. Shih, S. M. and M. C. Shen 1975. “Uniform Asymptotic Approximation for Viscous Fluid Flows down an Inclined Plane.”,SIAM J. Math. Anal.,6, 560–581.MATHMathSciNetCrossRefGoogle Scholar
  12. Zien, T. F. and S. A. Ostrach. 1970. “Long Wave Approximation to Peristaltic Motion.”J. Biomech.,3, 63–75.CrossRefGoogle Scholar

Copyright information

© Society for Mathematical Biology 1980

Authors and Affiliations

  • M. C. Shen
    • 1
  • S. M. Shim
    • 2
  • A. M. Wu
    • 2
  1. 1.Department of MathematicsUniversity of WisconsinWisconsinMadisonU.S.A.
  2. 2.Institute of MathematicsAcademia SinicaTaipeiTaiwan, R.O.C.

Personalised recommendations